MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; PROSTHESIS,HIP,SEMI-CNSTRND,METAL/CERAMIC/POLY,CEMENTED OR NON-POROUS,UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; PROSTHESIS,HIP,SEMI-CNSTRND,METAL/CERAMIC/POLY,CEMENTED OR NON-POROUS,UNCEMENTED
Model Number 75102205
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during procedure and inside of the patient the spring mechanism of the polarstem collar reamer guide broke while in use.Surgical delay was greater than 30 min and it is not known how the procedure was finished.
 
Additional Manufacturer Narrative
A polarstem collar reamer guide (75102205), used in treatment, was received for evaluation.It was reported that during procedure and inside of the patient the spring mechanism of the polarstem collar reamer guide broke while in use.Surgical delay was greater than 30 minutes.A visual analysis could confirm that the hook of the reamer guide is broken apart.All pieces including the spring were returned for evaluation.The reamer guide shows some minor signs of use.The production documentation was reviewed, there were no deviations found.The review of the complaint database showed that similar cases were reported in the past, one of which led to a corrective and preventive action.A design review was performed which demonstrated that the hook may contact the reamer if it is not fully engaged to the rasp during reaming.This collision might lead to a fracture of the hook and the spring can become loose.However a breakage was not reported in this case.A new design of the device has been released in order to prevent the reoccurrence of this issue.The failure mode can be confirmed.The root cause is attributed to insufficient design specifications.Further investigations have been initiated to review the performance of this device.A field action was started to remove some batches of this instrument, including the one in scope, from the market.Smith and nephew will monitor this version of the device for further similar issues.The returned device will be archived.
 
Additional Manufacturer Narrative
Additional information included according to capa-648.
 
Additional Manufacturer Narrative
H3, h6: a polarstem collar reamer guide (75102205), used in treatment, was received for evaluation.It was reported that during procedure and inside of the patient the spring mechanism of the polarstem collar reamer guide broke while in use.Surgical delay was greater than 30 minutes.A visual analysis could confirm that the hook of the reamer guide is broken apart.All pieces including the spring were returned for evaluation.The reamer guide shows some minor signs of use.The production documentation was reviewed, there were no deviations found.The review of the complaint database showed that similar cases were reported in the past, one of which led to a corrective and preventive action.A design review was performed which demonstrated that the hook may contact the reamer if it is not fully engaged to the rasp during reaming.This collision might lead to a fracture of the hook and the spring can become loose.However a breakage was not reported in this case.A new design of the device has been released in order to prevent the reoccurrence of this issue.The failure mode can be confirmed.The root cause is attributed to insufficient design specifications.Further investigations have been initiated to review the performance of this device.A field action was started to remove some batches of this instrument, including the one in scope, from the market.Smith and nephew will monitor this version of the device for further similar issues.The returned device will be archived.

Brand Name
POLARSTEM COLLAR REAMER GUIDE
Common Device Name
PROSTHESIS,HIP,SEMI-CNSTRND,METAL/CERAMIC/POLY,CEMENTED OR NON-POROUS,UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
sarah freestone
schachenallee 29
aarau 
SZ  
0447940038246
MDR Report Key10364018
Report Number9613369-2020-00152
Device Sequence Number2927038
Product Code LZO
UDI-Device Identifier00885556535493
UDI-Public00885556535493
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75102205
Device Catalogue Number75102205
Device Lot NumberA57539
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/10/2020
Supplement Date Received by Manufacturer09/18/2020
09/05/2022
09/05/2022
Initial Report FDA Received Date08/04/2020
Supplement Report FDA Received Date09/21/2020
09/07/2022
09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2827-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown